Alert archive / Puerto Rico / Flash Flood Warnings in 2008

Flash Flood Warning 30, NWS JSJ

August 25, 2008

NWS JSJ issued this flash flood warning at Aug 25, 2008, 5:43 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2008, 5:43 PM CDT (22:43 UTC)
Expired
Aug 25, 2008, 7:45 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 252243
FFWSJU
PRC151-260045-
/O.NEW.TJSJ.FF.W.0030.080825T2243Z-080826T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
643 PM AST MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     YABUCOA

* UNTIL 845 PM AST

* AT 634 PM AST...A U.S.G.S. RIVER GAGE SENSOR ALONG THE RIO 
GUAYANES IN YABUCOA INDICATED THAT THE RIO GUAYANES HAD RISEN ABOVE 
FLOOD STAGE AND WAS CONTINUING TO RISE RAPIDLY. ADDITIONALLY... 
DOPPLER WEATHER RADAR WAS INDICATING VERY HEAVY RAINFALL UPSTREAM OF 
THIS AREA...SO FURTHER FLOODING IS EXPECTED ALONG THE RIO GUAYANES 
AND ITS TRIBUTARIES THROUGH AT LEAST 845 PM AST. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YABUCOA...
  PLAYITA AND MARTORELL

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ROADS
AND LANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1808 6604 1811 6595 1808 6582 1805 6582
      1804 6584 1803 6590

$$

SR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 4:14 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 25, 4:14 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
514 PM AST MON AUG 25 2008

.DISCUSSION...AT 5 PM AST...2100 UTC...THE CENTER OF RECENTLY
UPGRADED TROPICAL STORM GUSTAV WAS LOCATED NEAR LATITUDE 16.3
NORTH...LONGITUDE 71.0 WEST AND WAS MOVING NORTHWEST AT 12 KNOTS.
BASED ON THE LATEST TROPICAL CYCLONE ADVISORIES...GUSTAV IS
EXPECTED TO CONTINUE MOVING IN A GENERAL NORTHWEST DIRECTION AND
AWAY FROM THE LOCAL AREA OVER THE NEXT COUPLE OF DAYS...WITH A
GRADUAL DECREASE IN FORWARD SPEED. HOWEVER...THIS SYSTEM WILL
CONTINUE TO SPREAD DEEP TROPICAL MOISTURE AND INSTABILITY ACROSS
THE LOCAL AREA THROUGH AT LEAST WEDNESDAY...POSSIBLY LINGERING
THROUGH THURSDAY AND FRIDAY. THIS MOISTURE AND INSTABILITY WILL
COMBINE WITH LOCAL EFFECTS AND GENERALLY FAVORABLE UPPER LEVEL
WIND CONDITIONS THROUGH AT LEAST WEDNESDAY...TO PRODUCE VERY
UNSETTLED CONDITIONS WITH CLOUDINESS...SHOWERS AND THUNDERSTORMS
ACROSS THE LOCAL ISLANDS...ESPECIALLY DURING THE TIMES OF MAX
HEATING.

WE CONTINUE TO EXPECT PERIODS OF MODERATE TO HEAVY RAINFALL IN
ASSOCIATION WITH OUTER FRINGE BANDS OF GUSTAV...WHICH WILL
CONTINUE TO RESULT IN URBAN AND SMALL STREAM FLOODING ACROSS THE
LOCAL ISLANDS. HOWEVER...THE POTENTIAL STILL EXISTS FOR MORE
SIGNIFICANT RAINFALL TO DEVELOP WHICH COULD EVENTUALLY RESULT IN
AT LEAST SOME LOCALIZED FLASH AND RIVER FLOODING. ALL LOCAL
RESIDENTS AND VISITORS SHOULD CONTINUE TO CLOSELY MONITOR THE
WEATHER DURING THE NEXT SEVERAL DAYS.

&&

.AVIATION...OCCASIONAL BANDS OF SHOWERS AND EMBEDDED
THUNDERSTORMS WILL CONTINUE TO MOVE NORTH NORTHWEST ACROSS THE
LOCAL ISLANDS TONIGHT AND TUESDAY. OUTSIDE OF THESE BANDS...
EXPECT MOSTLY VFR WITH LOCAL MVFR CONDITIONS. HOWEVER...WITHIN
THESE BANDS EXPECT MVFR CONDITIONS WITH AREAS OF IFR
CONDITIONS...BRIEF STRONG AND GUSTY WINDS AND MOUNTAIN
OBSCURATIONS IN SHOWERS...THUNDERSTORMS AND SQUALLS.

&&

.MARINE...EXPECT WINDS OF 20 KNOTS OR LESS AND SEAS OF 5 FEET OR
LESS ACROSS THE REGIONAL WATERS THROUGH AT LEAST WEDNESDAY. THERE
IS A PRECAUTIONARY STATEMENT FOR ALL OF THE LOCAL ATLANTIC AND
CARIBBEAN COASTAL WATERS FOR TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  88  76  89 /  50  50  40  50
STT  78  86  77  88 /  70  70  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

BCS
Hazardous weather outlook, Aug 25, 5:17 AM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
617 AM AST MON AUG 25 2008

AMZ710>750-PRZ001>013-261030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
617 AM AST MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A BROAD AREA OF LOW PRESSURE MOVING SOUTH OF THE LOCAL AREA
THIS MORNING WILL CONTINUE TO SPREAD TROPICAL MOISTURE ACROSS THE
REGION THROUGHOUT THE DAY. BANDS OF MOISTURE WITH SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE LOCAL
WATERS AND PROPAGATE NORTHWARDS ACROSS THE ISLANDS FROM TIME TO
TIME. THIS WILL RESULT IN PERIODS OF MODERATE TO LOCALLY HEAVY
RAINFALL ACROSS PARTS OF THE ISLANDS...THUS INCREASING THE
POTENTIAL FOR URBAN AND SMALL STREAM FLOODING IN SOME AREAS...
AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ABUNDANT AMOUNTS OF TROPICAL MOISTURE IS FORECAST TO LINGER
ACROSS THE LOCAL AREA AT LEAST THROUGH FRIDAY. THIS WILL MAINTAIN
MODERATE TO HIGH CHANCES OF RAINFALL...AND CONSEQUENTLY THE
LIKELIHOOD OF URBAN AND SMALL STREAM FLOODING ESPECIALLY DURING THE
AFTERNOON HOURS. LOCAL AND DIURNAL EFFECTS WILL ALSO AID IN THE
DEVELOPMENT OF STRONG THUNDERSTORMS WHICH WILL INCREASE THE RISKS
OF DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ720-730-VIZ001-002-261030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
617 AM AST MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A BROAD AREA OF LOW PRESSURE MOVING SOUTH OF THE LOCAL AREA
THIS MORNING WILL CONTINUE TO SPREAD TROPICAL MOISTURE ACROSS THE
REGION THROUGHOUT THE DAY. BANDS OF MOISTURE WITH SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE LOCAL
WATERS AND PROPAGATE NORTHWARDS ACROSS THE ISLANDS FROM TIME TO
TIME. THIS WILL RESULT IN PERIODS OF MODERATE TO LOCALLY HEAVY
RAINFALL ACROSS PARTS OF THE ISLANDS...THUS INCREASING THE
POTENTIAL FOR URBAN AND SMALL STREAM FLOODING IN SOME AREAS...
AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ABUNDANT AMOUNTS OF TROPICAL MOISTURE IS FORECAST TO LINGER
ACROSS THE LOCAL AREA AT LEAST THROUGH FRIDAY. THIS WILL MAINTAIN
MODERATE TO HIGH CHANCES OF RAINFALL...AND CONSEQUENTLY THE LIKELIHOOD
OF URBAN AND SMALL STREAM FLOODING ESPECIALLY DURING THE AFTERNOON
HOURS. LOCAL AND DIURNAL EFFECTS WILL ALSO AID IN THE DEVELOPMENT
OF STRONG THUNDERSTORMS WHICH WILL INCREASE THE RISKS OF DANGEROUS
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:53 PM CDTMarine Weather StatementJSJ13 hr
Aug 25, 7:00 AM CDTAreal Flood AdvisoryJSJ6 hr
Aug 25, 12:53 PM CDTAreal Flood AdvisoryJSJ4 hr
Aug 25, 3:20 PM CDTFlash Flood WarningJSJ3 hr
Aug 25, 4:47 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 25, 6:17 PM CDTFlash Flood WarningJSJ109 min

Nearby

Flash Flood Warnings in Puerto Rico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.